Atormac
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 21437  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (429 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this Article
   References
   Article Figures

 Article Access Statistics
    Viewed1304    
    Printed43    
    Emailed0    
    PDF Downloaded38    
    Comments [Add]    

Recommend this journal

 


 
Table of Contents    
LETTER TO EDITOR
Year : 2012  |  Volume : 60  |  Issue : 6  |  Page : 652-653

Concertina effect during carotid artery stenting: Report of a rare phenomenon and its management issues in this vascular territory


Department of Cardiology, Advanced Cardiac Centre,Post Graduate Institute of Medical Education and Research, Chandigarh - 160 012, India

Date of Web Publication29-Dec-2012

Correspondence Address:
Shiv Bagga
Department of Cardiology, Advanced Cardiac Centre,Post Graduate Institute of Medical Education and Research, Chandigarh - 160 012
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.105209

Rights and Permissions



How to cite this article:
Bali HK, Bagga S, Vadivelu R. Concertina effect during carotid artery stenting: Report of a rare phenomenon and its management issues in this vascular territory. Neurol India 2012;60:652-3

How to cite this URL:
Bali HK, Bagga S, Vadivelu R. Concertina effect during carotid artery stenting: Report of a rare phenomenon and its management issues in this vascular territory. Neurol India [serial online] 2012 [cited 2019 Aug 21];60:652-3. Available from: http://www.neurologyindia.com/text.asp?2012/60/6/652/105209


Sir,

Concertina or accordion effect is the appearance of pseudolesions that appear in a tortuous vessel when it is straightened by a guide wire or a catheter. Pseudolesions have been well defined in coronary arteries, [1],[2] but data on peripheral arteries are sparse. [3],[4],[5] This letter reports a case of internal carotid artery (ICA) pseudostenosis during carotid artery stenting (CAS).

An 84-year-old male with symptomatic 70% stenosis of right ICA, recurrent episodes of right retinal transient ischemic attacks (TIAs), was taken up for CAS. Deployment of a 6-mm AngioGuard XP filter device (Cordis Corp., Miami, Florida, USA) resulted in appearance of multiple narrowings just distal to the stenotic segment of the ICA [Figure 1]a and b. After direct stenting with a 9 × 40 mm Precise RX Nitinol self-expanding carotid stent (Cordis Corp., Miami, Florida, USA), a severe stenosis was noted at the distal edge of the deployed stent [Figure 2]a, which persisted despite giving intraarterial nitroglycerine. Although the patient remained asymptomatic, we decided to retrieve the distal protection device (DPD) as a last measure to relieve the suspected concertina effect. Even after removal of the DPD the stenosis persisted and we decided to deploy another stent (8 × 30 mm Precise RX) to take care of this iatrogenic lesion [Figure 2]b. There were no further complications following deployment of the second stent and the patient was discharged on dual antiplatelets.
Figure 1: (a) Selective angiography of the right CCA showing a 70% stenosis of right CCA at the bifurcation extending into the origin of a tortuous right ICA, with right external carotid artery origin plaque. (b) Appearance of concertina effect after DPD deployment

Click here to view
Figure 2: (a) Angiogram obtained after CAS and retrieval of DPD showing the persistent concertina effect at the distal edge of the stent. (b) The final angiogram after deployment of a second distal stent demonstrating
the disappearance of the concertina in the distal ICA


Click here to view


Concertina effect is a well-documented iatrogenic event in coronary interventions. [1],[2] Owing to a larger caliber and greater stiffness than the coronary artery, development of the accordion effect in carotids is considered less likely with only one previous case reported in the literature. [5] The authors reported patients who developed the accordion effect during CAS. In both patients PercuSurge distal balloon occlusion system was used, unlike our case where distal filter protection was used. Since we were aware of the tortuosity of the ICA, we considered accordion effect to be the first differential diagnosis of this angiographic appearance. It is essential to differentiate this from dissection, spasm, and thrombosis, which have a bearing on management. The recommended strategy for confirming the diagnosis in these cases has been the removal of all the devices to facilitate the vessel to reconform to its normal curvature with consequent disappearance of the pseudolesions. However, having already deployed the DPD we had no choice of retrieving the filter and conforming to this phenomenon, which highlights the limitation of this strategy in carotid interventions that can jeopardize the protection against cerebral embolisation. Although no neurologic sequelae were attributed to the accordion effect in our patients, the pseudolesions have been associated with adverse events during coronary interventions. With no long-term outcomes reported on the residual concertina after coronary or peripheral interventions, we decided to stent the persistent distal stenosis despite retrieval of the DPD. On retrospective analysis of our case, we suggest that a proper angiographic analysis of the culprit artery anatomy before proceeding with stenting can help in proper sizing of the stent to avoid this complication. As highlighted in this case, deployment of a longer (40 mm) stent in fact resulted in the distal stent edge landing beyond the second tortuous bend on the right ICA (compare [Figure 1]a with [Figure 2]a which shifted the concertina from the proximal part of ICA to the distal edge of the first stent. Choice of a smaller-sized stent to avoid the second bend could have averted the deployment of a second stent and the resulting undue anxiety on operators.

 
  References Top

1.Deligonul U, Tatineni S, Johnson R, Kern MJ. Accordion right coronary artery: An unusual complication of PTCA guidewire entrapment. Cathet Cardiovasc Diagn 1991;23:111-3.  Back to cited text no. 1
[PUBMED]    
2.Rauh RA, Ninneman RW, Joseph D, Gupta VK, Senior DG, Miller WP. Accordian effect in tortuous right coronary arteries during percutaneous transluminal coronary angioplasty. Cathet Cardiovasc Diagn 1991;23:107-10.  Back to cited text no. 2
[PUBMED]    
3.Joseph D, Idris M. Catheter-induced "accordion effect" in tortuous right external iliac artery during peripheral angiography. Cathet Cardiovasc Diagn 1995;34:318-20.  Back to cited text no. 3
[PUBMED]    
4.Trani C, Biondi-Zoccai GG, Burzotta F, Todaro D, Romagnoli E, Abbate A, et al. Catheter-induced straightening of external iliac tortuosity: A cause of pseudostenosis to be borne in mind. Int J Cardiol 2005;101:333-4.  Back to cited text no. 4
[PUBMED]    
5.Tsutsumi M, Kazekawa K, Onizuka M, Aikawa H, Iko M, Kodama T, et al. Accordion effect during carotid artery stenting: Report of two cases and review of the literature. Neuroradiology 2007;49:567-70.  Back to cited text no. 5
[PUBMED]    


    Figures

  [Figure 1], [Figure 2]



 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow